Alert archive / Florida / High Surf Advisories in 2013
High Surf Advisory 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Jan 17, 2013, 3:09 AM CST for Bay County, Gulf County, Florida. It took effect at Jan 17, 2013, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2013, 3:09 AM CST (09:09 UTC)
- In effect from
- Jan 17, 2013, 6:00 AM CST
- Expired
- Jan 18, 2013, 12:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 7:50 PM CST, 7 hours 19 minutes earlier.
Area forecast discussion, Jan 16, 7:50 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST Wed Jan 16 2013
...MUCH COOLER WEATHER ARRIVES THURSDAY WITH STRONG WINDS...
...GALE WATCH IN EFFECT FOR THE COASTAL WATERS...
.NEAR TERM [Rest of Tonight]...
We experienced one final unseasonably warm day today.
City high departure from normal
Tallahassee AP 78 15
Apalachicola 75 12 breaks record of 74 (1950)
Panama City AP 76
Marianna 81 20
Dothan 77 17
Albany 80 19 breaks record of 79 (1950)
Valdosta 83 21
The large scale longwave pattern remains highly amplified. This is
highlighted by main longwave positively tilted trough centered over
Cntrl Conus with jet stream making a sharp nosedive into TX that
allowed srn stream vort to develop cut off low there during late
aftn/eve. The last remnants of SE states ridge, that has provided
unseasonably warm weather of late, was being shunted SWD of our
area. The srn stream low will amplify yet remain progressive into
overnight hours as potent low tracks NE across MS. At the
surface, looking SE, a high remains centered over Bahamas with
ridge WNW into Ern Gulf of Mex. Looking NWD, as above upper
systems approach, models continue in good agreement that
cyclogenesis will continue to develop along GA/SC coast allowing
front to further strengthen and finally move ESE. During the mid
eve, front was located from low over Carolinas to bisecting local
area and into Cntrl Gulf of Mex. In its wake, temps/dew points
dropping precipitously. This reflected in eve obs with Dothan,
Ozark and FT Rucker all upper 50s to low 60s. Mobile down to 45
degrees, dew point 42.
WV loops show good subsidence and drying behind the vort center.
Poor lapse rates and otherwise stable conditions in over-running
event will preclude thunder. An impulse is forecast to race up the
front after midnight concurrently with the deepening of the
surface low over GA/SC. This event will kick front across and out
of our area and provide the bulk of the shallow precipitation
behind the cold front. This precip will expand in coverage
overnight as upper low continues to move NEWD so will continue
with sharp NW-SE 90-40% POP gradient.
With a warm SW to west flow and advancing clouds ahead and along of
front, min temps will once again be above normal ern most counties.
Temps will range from mid 40s SE AL in the cool damp air behind
the front to upper 50s across SE Big Bend. Approaching clouds and
passing front will suppress fog although low stratus good bet all
sites in post-frontal rain.
Strong gradient behind passing cold front will yield strong west
then northwest winds with frequent gusts to AOA 25 mph by mid
morning Thursday. Therefore a wind advisory was issued for late
Thurs morning to around sunset for SE AL and FL Panhandle.
&&
.SHORT TERM [Thursday Through Saturday]...
Strong vertical motion fields will develop Thursday morning as a
strong 500mb vorticity max (currently over TX) interacts with a
developing frontal wave over east GA. Despite the cold front being
east of our forecast area by then, there will be a favorable enough
combination of deep layer moisture and ascent for widespread rain. All
of the latest NWP guidance forecast a pronounced mid tropospheric
dry slot developing over our region Thursday afternoon, so the
rain will end from southwest to northeast during the mid to late
afternoon hours. The combination of cold air advection, abundant
clouds, and perhaps even some evaporative cooling (rain falling
through a drying boundary layer) will make for a relatively chilly
and dreary day, especially given the recent stretch of
unseasonably warm temperatures. Highs will range from the mid to
upper 40s in our northwest zones to mid 60s southeast, but that is
misleading because the highs will occur during the morning hours.
Temperatures across much of the forecast area will be in the 50s,
and gusty winds will make it feel even colder.
Skies will clear Thursday night as the frontal wave over east GA will
be moving off the mid Atlantic coast. The MOS consensus shows a
light freeze likely north and west of Tallahassee, with a near-
freeze from Tallahassee to Cross City. However, this seems
unlikely given the expectation that surface winds will remain at
5 MPH or higher through the night. We blended in several "high
resolution" model temperature forecasts, which have shown skill in
these situations when the boundary layer is well-mixed and "run-
away radiational cooling" does not occur. The resulting low
temperature forecast keeps temperatures above freezing, though it
may be close in portions of Southeast Alabama. Some of the MOS are
forecasting a light freeze for Saturday morning as well, but the
large scale synoptic pattern doesn't look particularly favorable at
this time. Perhaps some patchy frost could be a concern though.
Otherwise, fair weather and near-average high temperatures are
expected Friday and Saturday.
&&
.LONG TERM (Sunday through next Wednesday)...
The bulk of this period will feature anomalously negative 500mb
heights over the eastern CONUS, which correlates to cold, dry
conditions at the surface. For now the global model consensus keeps
the bulk of the arctic air north and east of our forecast area, but
it will still be quite cool and dry compared to our recent weather.
The coldest period will likely be Tuesday and Wednesday, with highs
only in the 50s (despite plenty of sunshine) and lows Wednesday
around freezing. How widespread and severe this freeze may be
depends on several details that won't be resolved for a few
days.
&&
.Aviation...UPDATED
Wavering VFR/MVFR/IFR ceilings continue out ahead, along, and
just behind the passing front. Within an hour or so of frontal
passage, each terminal should reside under a solid IFR ceiling.
Rain will continue through the night behind the front and will
clear from west to east starting early tomorrow morning. As the
post frontal rain clears, ceilings will linger, but should improve
to MVFR. The main concern tomorrow is the expected gusty WNW winds
up to 35 knots. Pilots can expect a bumpy ride tomorrow,
especially between 5 and 9 kft flying east or west across the Tri-
State area.
&&
.MARINE...
There is excellent agreement among the latest NWP guidance that
"high-end Small Craft Advisory" conditions will develop Thursday
morning as the frontal wave in GA begins to deepen rapidly. In fact,
inferred wind gusts (using model forecast transport winds) and
explicit gust forecasts show gale force gusts (34 kt) late
Thursday morning and afternoon. We will issue a Gale Watch. These
gusts will diminish Thursday evening as the frontal wave pulls
away to the northeast, so this will be a short- lived, marginal gale
event.
&&
.FIRE WEATHER...
A cold front will bring cloudy damp conditions overnight tonight,
followed by rapidly dropping temperatures all day tomorrow. Post
frontal rainfall and clouds will be slow to abate tomorrow but skies
will begin to clear tomorrow evening. Gusty winds and drier air will
rule the entire day tomorrow. Relative humidity values will fall
below 35 percent across the entire area on Friday. High dispersions
are also forecast for Friday afternoon. though ERC values are
currently near or less than 20 over a large portion of the area red
flag conditions remain a possibility on Friday.
&&
.HYDROLOGY...
Neither the relatively heavy upstream rain (north and northwest of
our forecast area) or the storm total rain we expect locally (up
to an inch in GA and AL) are likely to be enough to significantly
impact our river stages.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 55 58 35 60 34 / 80 70 10 0 10
Panama City 50 56 38 59 38 / 90 60 10 0 10
Dothan 46 49 34 57 33 / 90 90 10 0 10
Albany 52 57 34 59 33 / 80 90 10 0 10
Valdosta 59 62 37 60 35 / 60 70 10 0 10
Cross City 58 65 36 64 38 / 40 60 10 0 10
Apalachicola 55 60 40 58 38 / 80 60 10 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY from 11 AM EST /10 AM CST/ to 7 PM EST /6 PM
CST/ Thursday for Calhoun-Central Walton-Coastal Bay-
Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Inland Walton-
Jackson-South Walton-Washington.
GA...None.
AL...WIND ADVISORY from 10 AM to 6 PM CST Thursday for Coffee-Dale-
Geneva-Henry-Houston.
GM...GALE WATCH from 5 AM EST Thursday through Thursday evening for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Destin FL from 20 to 60
NM.
&&
NEAR TERM...BLOCK
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...BLOCK
FIRE WEATHER...LANIER
HYDROLOGY...FOURNIERHazardous weather outlook, Jan 16, 6:22 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 722 PM EST WED JAN 16 2013 ...WIND ADVISORY IN EFFECT FOR THURSDAY FOR SOUTHEAST ALABAMA AND FLORIDA PANHANDLE... ...GALE WATCH IN EFFECT OVER MARINE WATERS FOR THURSDAY... ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-180030- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 722 PM EST WED JAN 16 2013 /622 PM CST WED JAN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AREAS OF RAIN WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS THE REGION TODAY...ESPECIALLY TO THE NORTH AND WEST OF TALLAHASSEE. LIGHT TO MODERATE WEST WINDS WILL NOTICEABLY INCREASE TOWARDS SUNRISE CREATING HAZARDOUS MARINE CONDITIONS. THERE REMAINS A MODERATE RISK FOR RIP CURRENTS OVERNIGHT ESPECIALLY OVER THE PANHANDLE BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... IN ADDITION TO A HIGH RISK OF RIP CURRENTS ESPECIALLY OVER BAY AND GULF COUNTIES...STRONG WINDS AND SEAS WILL YIELD ADVISORY CONDITIONS LIKELY INCREASING TO GALE FORCE CONDITIONS ACROSS THE COASTAL WATERS FROM EARLY THURSDAY MORNING THROUGH MUCH OF FRIDAY. STRONG WEST THEN NORTHWEST WINDS WITH HIGHER GUSTS ARE EXPECTED DURING THE LATE MORNING UNTIL AROUND SUNSET THURSDAY...ESPECIALLY ACROSS THE WESTERN COUNTIES. ALSO...MUCH COOLER AND DRIER AIR WILL BUILD INTO THE REGION FROM THE NORTHWEST FOLLOWING A WETTING RAIN AND COLD FRONTAL PASSAGE...WITH LOW TEMPERATURES NEAR FREEZING EXPECTED ACROSS MUCH OF THE REGION ON FRIDAY MORNING. DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:26 PM CST | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 24 hr |
| Jan 17, 2:13 AM CST | Gale Warning | TAE | 22 hr | |
| Jan 17, 3:09 AM CST | Rip Current Statement | TAE | Bay, Gulf, Walton | 21 hr |
| Jan 17, 12:48 PM CST | Small Craft Advisory | TAE | 44 hr |
Nearby
High Surf Advisories in Florida, 2013Every high surf advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.